For many people, as we get older (and better) our headaches may improve too. Migraine headaches often become less severe and less frequent. The nausea, vomiting, light sensitivity and other symptoms may also lessen with age. Tension-type headache may continue unchanged if the individual has had it for much of his or her adult life.
Occasionally the headaches may change in character or an older person who never had a significant problem before will suddenly develop headaches. When this occurs, it is important to have the headaches evaluated to rule out any underlying health problems.
It is not unusual for someone who had been largely headache-free to develop a chronic tension-type headache in their senior years. Often this headache follows a major life change, such as retirement or a serious illness that has reduced mobility or independence. Someone who has just settled down to retirement may be puzzled and distressed at the onset of "tension" headache when all the pressure of the workplace is finally out of their lives.
On careful questioning, it often becomes clear that the headaches are related to an overall lowering of mood or a loss of enjoyment of life——to depression that may be slight or severe. Depression is only one of many possible causes of tension-type headache, but it should be suspected in the headaches follow some major change in situation. Retirement is often more stressful than many people expect, particularly if their work was important to their self-esteem. Treating the depression will generally relieve the headache.
A Different Kind of Migraine
Older individuals will sometimes begin to have symptoms similar to a migraine aura (for example, weakness in the extremities, visual or sensory changes) with little or no headache. In many cases this turns out to be a peculiar form of migraine, called transient migraine accompaniments, that generally occurs after age 50. However, older persons who have these aura-like symptoms should not assume they are simply experiencing a different kind of migraine. The headaches should be carefully evaluated to rule out the possibility that the individual is experiencing episodes of a type of small, short-lasting stroke called transient ischemic attack (TIA).
A new study just published by Dr. Kathleen Merikangas offers the good news that migraine sufferers are not more prone to stroke as they grow older. On the contrary, the risk of stroke in a migraine sufferer is greater at 40 than at 70.
Headache as Symptom
As we get older, the chance that headache may be a symptom of some other problem becomes a greater concern. Whenever a patient reports a more severe or changed headache pattern, the doctor should do a careful history and examination to rule out the possibility that the headaches are related to some underlying disease.
Suspicion is greater if the elderly individual has other symptoms suggestive of illness, such as fatigue or unexplained weight loss. There is a condition called temporal arteritis or giant cell arteritis that occurs more often in older persons (over age 55), in which the larger arteries of the head become inflamed. Headache is often an early sign, with or without other symptoms such as joint pain, difficulty chewing, fever, blurred vision, weakness and weight loss. Typically the headache is a continuous throbbing pain in the temples. If untreated, temporal arteritis can result in blindness and other serious complications. Fortunately, it responds well to treatment and is usually cured. Since early diagnosis is essential to preventing complications, you should see your doctor promptly if you develop throbbing temporal headaches accompanied by any of these other symptoms. Unexplained weakness or weight loss should always be brought to your physician’’s attention.
The possibility that your headaches might be related to underlying disease should not make you fearful of seeing the doctor and "learning the truth." On the contrary, you may discover that your headaches arise from something so simple as poorly fitting dentures, which put pressure on the teeth and gums that can translate into pain in the head and sinus region.
Headache as Side Effect
Older individuals are more likely to taking drugs for other chronic disorders, and headache is a known side effect of many medications. If you have reason to believe a needed medication may be linked to an increase in headache frequency, you should contact your doctor. A reduction in dosage or change to a related medication can be tried to see if the headaches respond. For example, some medicines for high blood pressure may cause increased headache as a side effect, but others are effective in controlling both blood pressure and chronic headache. Do not stop your medication or skip doses without consulting your doctor.
It’s important for the older individual who begins having chronic headaches or experiences a different kind of headache to see the doctor for a thorough evaluation. While a younger person with occasional headaches may do very well just taking over-the-counter pain relievers, this is not a good option for the older person. People often assume that drugs that are sold without a prescription are perfectly safe. However, older individuals in particular may be more prone to develop bleeding ulcers with overuse of aspirin-containing drugs, and many of the common anti-inflammatory drugs can make high blood pressure worse.
The doctor treating the older patient for headache must do a more careful history and physical examination than may be required in a healthy young person. It is necessary to rule out any disease that may be related to the headache, such as temporal arteritis. Also, any other medical conditions that would limit the choice of headache medication, such as diabetes, chronic lung disease, glaucoma or enlarged prostate, need to be identified.
Individuals in the elderly age group will differ greatly in their ability to tolerate drugs at doses normally used in young or middle-aged adults. A 60-year-old may not be much different from a 40-year-old, but an 80-year-old will need to be treated more cautiously, starting with minimal doses and going up slowly. Liver and kidney function slow down with age, so that a drug is not processed and eliminated from the body quite as quickly. Too much of the drug may accumulate in the bloodstream, resulting in more severe side effects. This is a risk with the common over-the-counter pain medicines as well as prescription drugs.
Many headache medicines can be safely used even in the very old. Acetaminophen (Tylenol, Excedrin, and many prescription drugs) is generally safe for occasional use, and some older migraine sufferers can take sumatriptan (Imitrex) or an ergot drug (Cafergot, Wigraine, Bellergal or DHE) without excessive side effects. When a daily medication is needed to prevent frequent headaches, often it’’s possible to choose one that has other important benefits, such as controlling blood pressure.
Even more than younger age groups, the elderly may find that complaints of chronic headache are not taken seriously by those around them. There are effective treatments for all ages, and older persons who suffer from headache should find a sympathetic and knowledgeable doctor to help them.
Content Copyright © 1996 - 2017 Altruist Home Health Care, Inc.
At Altruist Home Health Care, we wish for our clients to be well-informed before partnering or partaking in any of our firm’s services. We hope your experience will be better once you know who we are, have more realistic ideals and goals about working with us, as well as understand what we are focused on doing for you and our community. If there are any other questions or concerns you may be having, please contact us at (214)328-8600
WE HAVE TWO GREAT LOCATIONS TO SERVE YOU
6301 Gaston Avenue, Suite 610
Dallas, TX 75214
Phone: (214) 328-8600
5402 Wesley Street, Suite D
Greenville, TX 75402
Phone: (903) 259-6345